Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 97, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2024, 1:21 PM CDT for Sangamon County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 1:21 PM CDT (18:21 UTC)
- Expired
- May 24, 2024, 1:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
103
WUUS53 KILX 241821
SVRILX
ILC167-241845-
/O.NEW.KILX.SV.W.0097.240524T1821Z-240524T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
121 PM CDT Fri May 24 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Central Sangamon County in central Illinois...
* Until 145 PM CDT.
* At 121 PM CDT, a severe thunderstorm was located near Chatham,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Springfield and Abraham Lincoln Capital Airport around 125 PM CDT.
Illinois State Fairgrounds around 130 PM CDT.
Sherman and Riverton around 135 PM CDT.
This includes the following highways...
Interstate 55 between mile markers 83 and 107.
Interstate 72 between mile markers 87 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3992 8976 3992 8970 3997 8970 3997 8963
3983 8932 3958 8968 3969 8988
TIME...MOT...LOC 1821Z 213DEG 35KT 3973 8974
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes1 follow-up statement
497
WWUS53 KILX 241847
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
147 PM CDT Fri May 24 2024
ILC167-241857-
/O.EXP.KILX.SV.W.0097.000000T0000Z-240524T1845Z/
Sangamon-
147 PM CDT Fri May 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANGAMON COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
&&
LAT...LON 3992 8976 3992 8970 3997 8970 3997 8963
3983 8932 3958 8968 3969 8988
TIME...MOT...LOC 1847Z 219DEG 21KT 3974 8967
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:51 PM CDT, 30 minutes earlier. Its key messages:
- A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front.
- Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play.
Area forecast discussion, May 24, 12:51 PM CDT, 30 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1251 PM CDT Fri May 24 2024 .KEY MESSAGES... - A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front. - Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play. && .UPDATE... Issued at 1013 AM CDT Fri May 24 2024 There is a line of thunderstorms moving east across north-central Illinois currently and should continue to weaken. Most of the line is stay sub- severe. There is still some redevelopment possible behind this line as the actual cold front starts to make its way across central and southeastern Illinois this afternoon. The main threats we are concerned about today continues to be damaging wind but large hail is a close second. Copple && .DISCUSSION... Issued at 236 AM CDT Fri May 24 2024 Early this morning, an occluded area of low pressure is centered over South Dakota while a cold front is in place across potions of Nebraska and Kansas. An MCS is ongoing along the cold front and is expected to track east across Iowa early this morning before shifting into Illinois mid to late this morning. Guidance is mixed on how well this line will stay together, but there is at least a chance for showers and storms to move across central Illinois mid to late this morning in a decaying state. Depending on how quickly we clear out from any morning convection, some models indicate that moderately strong instability will redevelop this afternoon as dew points near 70 degrees advect across central Illinois contributing to MLCAPE values of around 2000 J/kg. Forecast soundings show steep low/mid level lapse rates with no appreciable capping in place. Storms should be able to redevelop this afternoon on remnant outflow boundaries, or this evening as the synoptic cold front begins to move across the area. In general, deep layer shear is a bit marginal today, around 25-30 kt, but does become more favorable with values around 30-35 kt as the cold front approaches this evening. High pressure will build across central Illinois behind the departing cold front Saturday. At least a brief respite from the humidity is expected as dew points mix into the 40s Saturday afternoon under sunny skies. Sunday, low pressure is progged to lift from near Kansas City early in the morning to the western Great Lakes late in the evening. A broad warm sector will be in place across much of the Midwest. Central Illinois is expected to see temps in the upper 70s to lower 80s while dew points will be unseasonably high near 70 degrees. This combination of heat and humidity will contribute to strong instability Sunday afternoon with MLCAPE values around 3000 J/kg. Despite the somewhat loosely organized surface low, a negatively tilted shortwave trough and coupled upper jet will result in strong forcing for ascent across central Illinois Sunday. In addition, deep layer shear will be strong, 40 to 50 kts. Overall, kinematics and thermodynamics appear very favorable for severe weather somewhere in the region. The main question mark revolves around the evolution of early day convection which will be working across the mid Mississippi Valley Sunday morning on a veering LLJ initially focused over the mid Missouri Valley Saturday night. Outflow from these storms and convective debris adds some uncertainty in the details, but the day bears close watching for severe weather both along the warm front earlier in the day, and along the trailing cold front later in the day. Forecast soundings (NAM/SREF) Sunday show long, cyclonically curved hodographs along with very steep (>8.5-9.0 C/km) mid level lapse rates supportive of supercells and large hail. 0-1 km bulk shear of 15-25 kt and high SRH (>200 m2/s2) are supportive of supercell tornadoes. Storms should become linear with time with wind then becoming the primary hazard. Low pressure will lift to the Canadian Maritimes early next week while high pressure builds across the Great Plains. NW flow will prevail across central Illinois. Cold advection will drive steep low/mid level lapse rates and couldn't rule out some scattered showers/isolated storms, diurnally favored, in response to low amplitude shortwaves digging across the region in the NW flow. Temperatures will run a bit cooler through the first half of next week with highs only in the lower to mid 70s and overnight lows in the lower 50s. Deubelbeiss && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1245 PM CDT Fri May 24 2024 Scattered showers and thunderstorms will affect the central IL airports through early evening with MVFR conditions at times with heavier showers. Breezy south winds 12-18 kts with gusts 20-28 kts will occur (stronger gusts possible with thunderstorms), except an outflow boundary from this mornings MCS giving north to NE wind direction early this afternoon. A cold front will push eastward over central IL early overnight with winds shifting NW to north and averaging around 10 kts. Showers will end after cold frontal passage and clouds to scatter out during overnight from west to east with fair skies on Saturday morning as weak high pressure settles into IL. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 24, 11:14 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1114 AM CDT Fri May 24 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-251615- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1114 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Some of the storms late this morning north of a Lewistown to Bloomington line could be severe with damaging wind gusts and small hail. Strong to severe storms are possible again areawide this afternoon and evening and will be capable of damaging wind gusts, large hail, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is an enhanced risk (level 3 of 5) for severe thunderstorms Sunday across central Illinois. All hazards are possible including damaging wind gusts, large hail, tornadoes, and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 11am to 11pm. Expected storm motion is toward the east around 40 mph. Copple
In the hours before
Local storm report, May 24, 9:35 AM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
935 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM Tstm Wnd Dmg 4 NNW Toulon 41.15N 89.89W
05/24/2024 Stark IL Emergency Mngr
Power outages from powerlines blown over
near Henry and Stark county border.
&&Local storm report, May 24, 1:00 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
100 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Hail 3 S Seymour 40.06N 88.43W
05/24/2024 E1.00 Inch Champaign IL Public
Broadcast media forwarded a public report of
nickel to quarter sized hail.
&&
RACThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:48 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 57 min |
| May 24, 8:40 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Marshall, Peoria, Stark | 65 min |
| May 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 34 min |
| May 24, 1:19 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| May 24, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 24, 1:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 24, 2:27 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 63 min |
| May 24, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Moultrie, Piatt | 43 min |
| May 24, 2:48 PM CDT | Flash Flood Warning | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 3 hr |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 53 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 44 min |
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 36 min |
| May 24, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 27 min |
| May 24, 4:13 PM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.